By Ed Edelson
THURSDAY, March 26 (HealthDay News) -- The unusual heart syndrome called stress cardiomyopathy can be triggered by some commonly used heart medications, Johns Hopkins University researchers report.
Nine cases of the condition followed injections of adrenaline or dobutamine, according to a report in the March 25 online issue of the Journal of the American College of Cardiology.
Both dobutamine and adrenaline (which physicians prefer to call epinephrine) are used to increase the heart's ability to pump blood. The report that they can cause stress cardiomyopathy might provide at least a partial solution to the riddle presented by the condition, said study senior author Dr. Ilan S. Wittstein, an assistant professor of medicine at Hopkins.
Stress cardiomyopathy was first described in Japan in the early 1990s, and has been called Takotsubo cardiomyopathy. It is sometimes called "broken heart syndrome," since it can be precipitated by an intense physical or emotional event.
Its symptoms resemble those of a heart attack, including intense chest pain and shortness of breath, but the underlying physical cause is different -- not the death of heart muscle seen in a heart attack, but instead a temporary weakening of the heart. It generally is not fatal, but aggressive management usually is needed to get patients through a critical early period.
"On an echocardiogram, you can actually see the walls of the heart not squeezing, a ballooning pattern of the heart muscle," Wittstein said.
While epinephrine and dobutamine affect the heart, they can be used to treat non-cardiac conditions. One woman described in the report was given epinephrine for nausea while she underwent liposuction. Another patient was given a too-high dose of epinephrine intended to stop bleeding during a colonoscopy.
"There have been previous reports of stress cardiomyopathy after dobutamine and a few case reports of heart muscle dysfunction after epinephrine," Wittstein sad. "We are the first to report a series of such cases."
While an overdose can trigger the condition, "some of the patients received the right dose of the medicine and developed it anyway, so there may be susceptibility in some people," he said. "The issue is why some people get it and some don't."
There are several messages to physicians in the report, Wittstein said. "One is that this is happening after routine procedures, so it is probably happening more than people are picking up now," he said. "So we need to recognize the clinical features of the syndrome, because it is likely more common than people know.
"Another message is that we need to be careful about the dosage of these medications."
Yet stress cardiomyopathy was seen in some people who got normal doses of the drugs, Wittstein said. "It may even be genetic," he said. "There are people who are vulnerable, and we don't know who they are. It is important to figure out who those people are."
More light is shed by a report in the March 26 issue of the American Journal of Cardiology by physicians at The Miriam Hospital, which is associated with the Warren Alpert Medical School of Brown University in Providence, R.I.
A group led by Dr. Richard Regnante, an interventional cardiology fellow, has created a registry of 70 cases of stress cardiomyopathy, the largest to date. Two-thirds of them had experienced a physical or psychological stressful event, such as an auto accident or bad news about a family member. All eventually recovered, although two had a recurrence of the condition.
"This data will help us better understand the disease process and could play a major role in developing and tailoring more effective short- and long-term treatment strategies," Regnante said in a statement.
Questions about stress cardiomyopathy are answered by Johns Hopkins University.
Copyright © 2011 HealthDay. All rights reserved.